Alert archive / New Mexico / Red Flag Warnings in 2015

Red Flag Warning 10, NWS Albuquerque, NM

April 17, 2015Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 17, 2015, 3:34 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 17, 2015, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2015, 3:34 AM MDT (09:34 UTC)
In effect from
Apr 17, 2015, 12:00 PM MDT
Expired
Apr 17, 2015, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WWUS85 KABQ 170934
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 AM MDT FRI APR 17 2015

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR THE
NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS...LOW
HUMIDITIES AND HIGH INSTABILITY...

.AN UNSEASONABLY STRONG UPPER LOW NEAR THE FOUR CORNERS WILL
SLOWLY JOG EASTWARD TODAY. FAST WINDS ALOFT AND VERY DRY AIR ALONG
THE PERIPHERY OF THIS SYSTEM WILL COMBINE TO BRING EXPANDING
CRITICAL FIRE WEATHER CONDITIONS TO THE NORTHEAST AND MUCH OF EAST
CENTRAL PLAINS THIS AFTERNOON. MUCH DRIER CONDITIONS ALSO EXPECTED
IN THE WARNED AREA AS COMPARED TO THURSDAY...AND COUPLED WITH EXCELLENT
VENTILATION AND LIMITED GREEN-UP...A CRITICAL PERIOD IS EXPECTED
DESPITE COOLER-THAN-AVERAGE TEMPERATURES.

NMZ104-108-180100-
/O.UPG.KABQ.FW.A.0011.150417T1800Z-150418T0100Z/
/O.NEW.KABQ.FW.W.0010.150417T1800Z-150418T0100Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
334 AM MDT FRI APR 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE NORTHEAST AND EAST CENTRAL PLAINS THIS AFTERNOON
  AND EARLY EVENING.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUMS RANGING FROM 8 TO 15 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:15 AM MDT, 19 minutes earlier.

Area forecast discussion, Apr 17, 3:15 AM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT FRI APR 17 2015

.SYNOPSIS...
AN AREA OF LOW PRESSURE SPINNING SLOWLY EAST OVER THE FOUR CORNERS
WILL DELIVER MORE AFTERNOON SHOWERS ACROSS NORTHERN NEW MEXICO. A
ROUND OF LOW ELEVATION RAIN SHOWERS AND MOUNTAIN SNOW WILL MOVE OVER
CENTRAL AND NORTHERN NEW MEXICO TONIGHT. A FEW INCHES OF SNOW ARE
POSSIBLE ABOVE 7500 FEET WITHIN THE SANGRE DE CRISTO AND SAN JUAN
MOUNTAINS. MORE MOUNTAIN SHOWERS AND WINDY CONDITIONS WITH COOLER
HIGH TEMPERATURES WILL CONTINUE SATURDAY...SUNDAY...AND MONDAY.
TEMPERATURES WILL TREND WARMER EACH DAY MONDAY THROUGH WEDNESDAY
HOWEVER WINDS WILL REMAIN ELEVATED FOR MUCH OF THE STATE. ANOTHER
WEATHER SYSTEM IS EXPECTED TO PUSH IN FROM THE WEST BY MID WEEK.

&&

.DISCUSSION...
THE CENTER OF A DEEP H5 UPPER LOW NEAR THE 4 CORNERS WILL MIGRATE
EAST ALONG THE COLORADO BORDER TODAY. SATELLITE REPRESENTATION
INDICATES A COUPLE VORTICITY MAXES AND ASSOCIATED OBS OF RAIN/SNOW
OVER SW COLORADO. LITTLE CHANGE IS EXPECTED FOR TODAY COMPARED TO
THURSDAY. 08Z SURFACE DEWPOINTS ARE STILL VERY DRY WITH READINGS
BELOW 10F ACROSS CENTRAL AND WESTERN AREAS WHILE SHALLOW MOISTURE
ALONG THE TX BORDER IS ADVECTING EAST. THE MAIN FORECAST CHANGE
THIS MORNING WAS TO RAISE POPS OVERNIGHT ACROSS THE NORTH. THE 00Z
GFS AND PARTICULARLY THE WRF AND NAM SHOW AN H5 VORT MAX AND 700MB
FRONT MOVING SOUTHEAST WITH A NICE BAND OF MOIST ADVECTION. TEMPS
WILL BE COLD ENOUGH FOR SNOW OVER THE NORTHERN MTS WHERE 1 TO 4
INCHES ARE POSSIBLE THROUGH SATURDAY MORNING. THE 06Z NAM BACKED
WAY OFF ON HOW FAR SOUTH THE PRECIP MAKES IT BUT WILL KEEP SOME
SHOWERS IN AS FAR SOUTH AS THE I-40 CORRIDOR.

THE UPPER LOW MIGRATES EAST INTO THE HIGH PLAINS THROUGH SUNDAY...
LEAVING NEAR TO BELOW NORMAL TEMPERATURES AND A FEW HIGHER TERRAIN
SHOWERS AROUND NORTHERN NM. WINDS REMAIN BREEZY TO WINDY FOR MUCH
OF THE AREA SATURDAY...THEN A BACK DOOR COLD FRONT SLIDES SOUTHWEST
ACROSS THE PLAINS SUNDAY.

RETURN FLOW INCREASING OVER THE PLAINS BY MONDAY WILL ATTEMPT TO
INTERACT WITH THE RIGHT EXIT REGION OF A DEPARTING UPPER JET ALONG
THE FRONT RANGE. GFS AND ECMWF MODELS SHOW ANOTHER ROUND OF PRECIP
FOR THE SANGRES EAST ACROSS THE NE PLAINS WITHIN THIS FLOW PATTERN.
A WEAK RIDGE IS THEN SHOWN SLIDING QUICKLY OVER THE STATE TUESDAY
AHEAD OF A DEEP UPPER TROUGH CARVING OUT ALONG THE CALIFORNIA COAST.
MUCH OF THE EXTENDED GUIDANCE IS IN EXCEPTIONAL AGREEMENT ON FORCING
SEVERAL WAVES A LOW PRESSURE OVER NEW MEXICO THROUGH MID TO LATE
WEEK. THIS ESSENTIALLY RESULTS IN MORE WIND...COOLER TEMPS...AND
THE POTENTIAL FOR MORE RAIN/SNOW SHOWERS. GUYER

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS TO EXPAND OVER NE AND PORTIONS OF
EC NM THIS AFTERNOON AHEAD OF A DEEP AND ANOMALOUSLY COLD LOW ALOFT
THAT WILL PIVOT EAST-NORTHEAST OVER NW NM. A CHILLY START THIS
MORNING. PM TEMPS REMAINING A GOOD 10-20 DEGREES BELOW SEASONAL
AVERAGE CENTRAL/WEST...LITTLE COOLER EAST. AS A RESULT...NOT QUITE
AS UNSTABLE TODAY GIVEN THE COOLNESS OF THE BOUNDARY LAYER. HAINES
INDICES LOW/VERY LOW ACROSS THE WEST WITH VALUES OF 4/5 EAST. THIS
IS THE ONLY MITIGATING FACTOR TO WHAT OTHERWISE LOOKS TO BE A SOLID
ELEVATED/CRITICAL OUTLOOK FOR THE NE/EC PLAINS. GIVEN MUCH DRIER
CONDITIONS AS COMPARED TO YESTERDAY... EXCELLENT MIXING/VENTILATION
AND FINE FUEL STATUS FEEL RED FLAG WARNING JUSTIFIED NE/EC ZONES
DESPITE COOLER-THAN-AVERAGE TEMPS.  IN FACT...THE AIR MASS TO THE
SOUTH AND EAST OF THE UPPER LOW IS EXCEPTIONALLY DRY WITH SURFACE
DEW POINTS WELL BELOW ZERO OBSERVED ON THURSDAY. THIS VERY DRY AIR
WILL SPREAD FARTHER EAST AND NORTH TODAY.

CHANCES OF WETTING PRECIPITATION TODAY AGAIN FOCUSED MAINLY OVER THE
HIGHER ELEV OF NC/NW NM BUT PROSPECTS IMPROVE GREATLY TONIGHT INTO
SATURDAY MORNING FOR FAR NC/NW AREAS ON THE BACKSIDE OF THE LOW AS
IT SHIFTS INTO SE CO. ACCUMULATING SNOW EXPECTED FOR THE NORTHERN
MOUNTAINS...PARTICULARLY AREAS NEAR THE CO LINE...WITH LIGHT PRECIP
POSSIBLY AS FAR SOUTH AS THE I-40 CORRIDOR FROM TIJERAS/ABQ TO
GRANTS. TEMPERATURES REBOUND SOMEWHAT ON SATURDAY...STILL BELOW
AVERAGE AREAWIDE...BENEATH AN UNSTABLE NW FLOW ALOFT MAINTAINING A
SMATTERING OF RAIN/SNOW SHOWERS AND ISOLATED THUNDER DURING THE PM.

BACKDOOR COLD FRONT INDICATED INTO THE NORTHEAST LATE SAT INTO EARLY
SUN.  RESULTANT LOW LEVEL UPSLOPE SHOULD BOOST PRECIP POTENTIAL ALONG
THE SANGRES AND EAST SLOPES FOR BRIEF PERIOD ON SUNDAY...OTHERWISE
INFLUENCE OF THE UPPER LOW WILL QUICKLY WANE WITH LOW CHANCES FOR
WETTING PRECIP ACROSS THE FAR NORTH. ENERGY IN THE NWLY FLOW ALOFT
LOOKS TO MAINTAIN AT LEAST A CHANCE OF PRECIP SUNDAY NIGHT AND
MONDAY TO  THE STATE. YET ANOTHER REINFORCING SURGE OF COOL AIR
MONDAY AND MONDAY NIGHT. OVERALL DAYTIME TEMPS REMAINING NEAR OR
LITTLE BELOW AVERAGE THROUGH TUESDAY.

A DRY AND INCREASINGLY WINDY PATTERN LOOKS TO RETURN MOST AREAS BY
WED/THU NEXT WEEK...WITH AT LEAST A SMALL CHANCE OF THUNDERSTORMS
ACROSS THE EAST AS THE SEASONAL DRYLINE PATTERN TAKES SHAPE.  NO
CONCERNS WITH VENTILATION THROUGH THE FORECAST PERIOD...WITH
EXCELLENT VENT RATES EXPECTED. KJ

&&

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS TO PERSIST THROUGH THE TAF PERIOD WITH ONE
EXCEPTION. CURRENT ROUND OF SHOWERS ACROSS THE EASTERN PLAINS
WILL CONTINUE TO SHIFT EAST INTO TX. MOUNTAIN OBSCURATIONS LIKELY
ACROSS THE NORTHERN MOUNTAINS OVERNIGHT. OTHERWISE...WIND WILL BE
THE MAIN IMPACT AND IS FORECAST TO INCREASE AGAIN FRIDAY
AFTERNOON...WITH GUSTS AS HIGH AS 35KTS AT KTCC AND KLVS. A FEW
SHOWERS MAY MOVE IN THE VICINITY OF KFMN AND KGUP FRIDAY
AFTERNOON. IN ADDITION...KFMN MAY BE IMPACTED TOWARD THE END OF
THE TAF PERIOD BY LIGHT RAIN AND MVFR CONDITIONS. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  33  64  33 /  20  40  20   0
DULCE...........................  48  25  60  27 /  30  60  40  10
CUBA............................  50  30  59  32 /  20  50  40   5
GALLUP..........................  53  30  63  29 /  20  30  20   0
EL MORRO........................  47  33  55  32 /  20  20  20   0
GRANTS..........................  52  30  61  29 /  10  20  10   0
QUEMADO.........................  50  34  58  34 /   5  10   5   0
GLENWOOD........................  63  36  72  39 /   0   0   5   0
CHAMA...........................  44  23  54  25 /  40  80  60  20
LOS ALAMOS......................  48  35  56  38 /  10  30  30   5
PECOS...........................  50  33  56  35 /   5  30  30   5
CERRO/QUESTA....................  47  24  52  25 /  20  60  50  20
RED RIVER.......................  38  23  44  26 /  50  80  60  20
ANGEL FIRE......................  41  24  47  25 /  30  60  50  20
TAOS............................  48  28  53  28 /  20  60  40  20
MORA............................  47  30  52  32 /  10  20  20  10
ESPANOLA........................  54  34  61  35 /   5  30  20   5
SANTA FE........................  49  34  55  38 /  10  40  30   5
SANTA FE AIRPORT................  54  33  61  35 /   5  30  20   5
ALBUQUERQUE FOOTHILLS...........  58  39  64  43 /   0  30  20   0
ALBUQUERQUE HEIGHTS.............  60  41  66  43 /   0  20  10   0
ALBUQUERQUE VALLEY..............  61  37  67  38 /   0  10  10   0
ALBUQUERQUE WEST MESA...........  60  41  67  42 /   0  20  10   0
LOS LUNAS.......................  61  36  69  36 /   0   5   5   0
RIO RANCHO......................  59  41  66  43 /   0  30  10   0
SOCORRO.........................  65  40  73  44 /   0   5   5   0
SANDIA PARK/CEDAR CREST.........  53  35  60  39 /   5  30  20   0
TIJERAS.........................  54  36  62  38 /   0  20  20   0
MORIARTY/ESTANCIA...............  53  31  60  32 /   0  10  10   0
CLINES CORNERS..................  53  32  60  34 /   5  10  10   0
GRAN QUIVIRA....................  54  36  62  39 /   0   5   5   0
CARRIZOZO.......................  59  40  67  43 /   0   0   5   0
RUIDOSO.........................  57  35  63  40 /   0   5   5   0
CAPULIN.........................  52  31  49  33 /  10  10  30  10
RATON...........................  55  29  56  31 /  10  10  20  10
SPRINGER........................  56  31  57  34 /   5  10  20  10
LAS VEGAS.......................  52  32  58  33 /   5  20  20   5
CLAYTON.........................  64  36  62  40 /   5  10  20   5
ROY.............................  57  34  60  36 /   5  10  20   5
CONCHAS.........................  65  39  69  44 /   0   0  10   0
SANTA ROSA......................  63  38  68  42 /   0   0   5   0
TUCUMCARI.......................  69  38  73  41 /   0   0   5   0
CLOVIS..........................  67  38  70  42 /   0   5   5   0
PORTALES........................  69  39  72  44 /   0   0   5   0
FORT SUMNER.....................  66  39  71  44 /   0   0   5   0
ROSWELL.........................  71  40  76  46 /   0   0   0   0
PICACHO.........................  63  38  68  44 /   0   0   5   0
ELK.............................  57  38  63  42 /   0   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ104-108.

FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR THE FOLLOWING
ZONES...NMZ519-520.

&&
Hazardous weather outlook, Apr 16, 5:26 AM MDT, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT THU APR 16 2015

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 7 PM TODAY FOR THE
SOUTHERN PORTIONS OF THE MIDDLE RIO GRANDE VALLEY ACROSS THE
CENTRAL HIGHLANDS AND EAST CENTRAL PLAINS WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45
MPH WILL DEVELOP OVER THE GILA REGION EAST ACROSS SOCORRO AND
LINCOLN COUNTIES INTO THE CENTRAL HIGH PLAINS THIS AFTERNOON.

FREEZING TEMPERATURES ARE POSSIBLE TONIGHT FOR THE FIRST TIME IN
OVER A MONTH FROM THE ALBUQUERQUE METRO AREA SOUTH ALONG THE RIO
GRANDE VALLEY FLOOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

Nearby

Red Flag Warnings in New Mexico, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.